Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Will I get pregnant if I take multiple emergency contraceptive pills?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Hi, I am 24 yrs old working professional. unmarried. I have regular periods cycle i.e. get periods in 26-28 days of cycle. I had my periods on 4th May, 2011. Then, I had unprotected sex on 9th May, 2011 and as I was not sure of my safe period, took emergency contraceptive pill (i-pill, cipla) within 12 hrs. After that, two days later, on 11th may (morning), again I had unprotected sex due to contraceptive failure (condom rupture, due to the oil used for lubrication) and took emergency contraceptive pill (i-pill, cipla) same day within 6 hrs. In trying to be precautionary and overcautious and fearing pregnancy, took another i-pill at night; gap between the pills was about 10 hrs. I dint had sex since 11th may till date.

I got my period next week on 17th May, 2011 at night time with a comparatively less flow but went for almost 5 days. It’s been over 28 days now but I did not get my periods. I understand that taking i-pill may disturb my cycle but my primary concern is to avoid pregnancy.

1.     Will I get pregnant? What are the chances of pregnancy after the above incident? if pregnant, what are the options left to avoid pregnancy?
2.     Why did I got periods early i.e. just after a week having i-pill? It is ok? and now its been over 28 days I did not get periods ?
Posted Fri, 27 Apr 2012 in Birth Control
Answered by Dr. Rhea Chanda 33 minutes later
Hi Vishwadeep,

Thanks for your query.

You have got your periods on 17th may due to withdrawal bleeding from the pills.
Multiple use of pills is contraindicated.This will cause your periods to be irregular.It may be early or delayed.You dont have any chance of pregnancy from that encounter because you already had your periods in may.

This month your periods are delayed due to the side effect.
This is obviously not normal but cannot be helped.You need to remember that injudicious use of ipills are not recommended and will cause havoc with your cycles.
It may cause problems with ovulation later when you want to concieve.

At present,you are delayed but I suggest that you wait for the periods to come.You are not protected from pregnancy during this time so if you are sexually active,use some other method of contraception.
For future reference,please see your doctor about using a long term method like oc pillls,iucd etc.This will be beneficial for you in the long run.

Above answer was peer-reviewed by
Follow-up: Will I get pregnant if I take multiple emergency contraceptive pills? 6 hours later
As far as today, its already 30 days in this cycle. Till what time should i wait for my periods? what should be my next step after this waiting period, if i don't get periods, to avoid pregnancy? how will i come to know that i don't have to wait anymore and things are getting complicated inside because i have heard of delays in cycle for up to 30 days?
Answered by Dr. Rhea Chanda 3 hours later
Thanks for your query,

Your delayed cycles can last for few more days to weeks.One cannot confirm when you will get your periods.Wait till your next period.Hopefully you should get it by then,if all is ok.Once you get your period,i suggest that you start using some method of long term contraception like oc pills etc.
You should see your doctor about when to start the pills etc.Many choices are available.Till then,use a condom please.

If you miss your period for more than 2 months,please see your doctor.
Remember you are not protected since your last period in may.

Above answer was peer-reviewed by
Follow-up: Will I get pregnant if I take multiple emergency contraceptive pills? 1 hour later
I would like to elaborate more; after 17th May,2011 (the day i got periods) I did not have sex till date. Should I consider 17 th May period to be safe enough after i had unprotected sex on 11 May and took i-pills as i already mentioned?
Answered by Dr. Rhea Chanda 31 minutes later

Good to hear from you again.

If your last period was 17th may and you haven't had any sexual intercourse since, then you are safe.
The delay could be due to the multiple I-pills. Wait for few more days and hopefully your cycles will regularise again.

If you miss your periods again, then consult your doctor for medication.

Hope this answers your query.

Wish you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor